Drug-induced tendon toxicity is rare but often underestimated. To date, four main drug classes have been incriminated in tendinopathies. Quinolones and long-term glucocorticoids are the most widely known, but statins and aromatase inhibitors can also induce tendon damage. The specific pathophysiological mechanisms responsible for drug-induced tendinopathies remain unknown. Proven risk factors have been identified, such as age older than 60 years, pre-existing tendinopathy, and potentiation of toxic effects when several drug classes are used in combination. Mean time to symptom onset varies from a few days with quinolones to several months with statins and several years for long-term glucocorticoid therapy. The most common sites of involvement are the lower limb tendons, most notably the body of the Achilles tendon. The first part of this review discusses tendon anatomy and the pathophysiology and radiological manifestations of tendinopathies. The second part provides details on the main characteristics of each of the drugs classes associated with tendon toxicity.
Keywords: Glucocorticoid; Iatrogenic; Quinolone; Statin; Tendinopathy; Tendon.
Copyright © 2014 Société française de rhumatologie. Published by Elsevier SAS. All rights reserved.